DEAR DR. ROACH: I take telmisartan for high blood pressure. Included in each bottle is one of those tiny moisture-absorbent packs. Once the package is opened and I begin taking the pills, is it necessary to keep the dehydrator "pill" in the bottle, or can I discard it? I have, more than once, almost popped the dehydrator in my mouth, as it is so close to the telmisartan's shape, size and color. Is telmisartan particularly prone to absorbing ambient water? None of my other medications contain dehydrators. -- H.W.
ANSWER: Those moisture-absorbing packets are called desiccants, and they are used in medication bottles to keep pills dry. This is particularly important in capsules, because they will degrade with too much moisture. They usually contain silica, which is very good at absorbing water. They are not toxic, but they can cause gagging or choking, hence the "do not eat" warnings.
You may safely remove it as long as you keep the bottle tightly closed when not removing a pill. But if you live in a place with very high humidity and you get a 90-day or longer supply, you might consider leaving in the desiccant and taking out a weeks' worth at a time and putting those pills into a pillbox or dispenser. This minimizes humidity getting into the medicine bottle and also removes the risk of swallowing the desiccant by mistake.
DEAR DR. ROACH: I'm worried about my friend, aged 28. Often when he starts to eat, he gets hiccups, and then needs to vomit. Once he gets sick and rests for a few minutes, he can continue eating. He says that this has been occurring for years. He had seen a doctor several years ago about it, but he didn't get any cause or treatment ideas at that time. His mother says that he would frequently get the hiccups as an infant and he seemed to spit up more than his siblings, but nothing alarming. Any ideas? He says it's more embarrassing and upsetting than anything else. -- M.L.
ANSWER: Most people have had hiccups, an involuntary spasm of the muscles of breathing. Some people get many hiccups, and there are a few cases of intractable hiccups.
Although there are many known causes of hiccups, the fact that your friend gets them when eating suggests that there is a nervous reflex causing hiccups somewhere in the esophagus or stomach. A study back in 1997 showed that 40% of healthy volunteers developed hiccups when the esophagus was stretched by a balloon. I suspect your friend has a greater-than-normal reflex of this type, and that his eating is stimulating this nervous response. I wonder if he is either swallowing air (very common) or taking large bites of food that stretch the esophagus. Carbonated beverages fill the stomach with gas and can trigger hiccups. He should avoid these.
I would suggest he start eating slowly and with small, deliberate bites. If simple, commonsense maneuvers don't help, he should get an evaluation by a speech-language pathologist. Some gastroenterologists have special expertise in hiccups, but so do some pulmonologists, ENT doctors and neurologists.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved